Family DoctorOnline DoctorFamily Doctor
DiseasesInjuriesMedical TestsDrugsFruitsHome RemediesHerbal MedicinesVegetablesFirst AidVitaminsHomeopathic Remedies
First Aid

Absorbed Poisons
Asthma Attack
Bites And Stings From Marine Creatures
Bites and Stings
Burns and Scalds
Corrosive, Petrol-Based Substances
Cuts, Scratches, Abrasions and Wounds
Diabetic Emergencies
Drug Overdose
Ear Problems
Electric Shock
Extreme Overexposure
Eye Injuries
Fish Hook Injury
Fractured Ribs
Head and Facial Injuries
Heart Attack
Heart Failure
Heat Exhaustion
Inhaled Poisons
Insect Bites And Stings
Medicinal or General Substances
Open (Sucking) Chest Wounds
Overexposure to Cold
Road Accidents
Sea Snakes
Spider Bites
Spinal Injuries
Sprains and Dislocations
Swallowed Objects
Tick Paralysis
Tooth Injuries

Asthma Attack

During an asthma attack the muscles surrounding the air passages in the lungs go into spasm, their lining swells and excessive mucus is produced. These changes combine to narrow the airways, making breathing difficult.

People with asthma should always carry prescribed medication to relieve an attack at the first warning. Medication is usually in the form of a metereddose bronchodilator aerosol ('puffer'). The delivery of aerosol medications during an attack (especially for children) is easier and more effective with a spacer device.

Signs and symptoms

  • difficult or noisy breathing
  • rapid, shallow breaths
  • paleness, sweating
  • difficulty in talking and moving
  • wheezing with each breath
  • distress and fright evident in the sufferer
  • blueness of lips and confusion (these indicate a very severe attack)

The seriousness of an attack may be difficult to assess, so prompt action should always be taken. Sometimes an asthma attack is sudden and severe. Occasionally it is life-threatening, and first aid may be urgently needed. Note that wheezy breathing does not occur in all asthma attacks.

First aid treatment

  1. Help the affected person to sit in a quoiet, warm place, away from other people and with arms resting on a table.
  2. Have the person take 4 puffs from the prescribed bronchodilator puffer, one after another (through a spacer if available).
  3. Wait 4 minutes, then if there is no improvement give 4 more puffs, and contact a doctor about the person's condition.
  4. If there is still no improvement or if the person's condition deteriorates suddenly, call an ambulance immediately. If improvement is evident, the person should rest until fully recovered.
  5. While waiting for an ambulance to arrive, continue to administer the puffer as in steps 2 to 3. Bronchodilator puffers used in this way are safe: an overdose is unlikely because of the narrowed airways.

Online Doctor || Contact Us || Skin Disorders || Diabetes Care || Cellulite Guide || Chemotherapy ||

Bookmark and Share

(c) All rights reserved

Disclaimer: is an information and educational purposes web site only. It is not intended to treat, diagnose, cure, or prevent any disease. Do not rely upon any of the information provided on this site for medical diagnosis or treatment. Please consult your primary health care provider about any personal health concerns. We will not be liable for any complications, or other medical accidents arising from the use of any information on this site.